Chemo-induced Peripheral Neuropathy and Breast Cancer

Posted by karendb @karendb, Feb 10, 2019

Hi. Karen here again. Since my last chemo treatment on dec 19th I've had terrible neuropathy in both hands and feet. Has anyone else had this and do you know how long it lasts?

Interested in more discussions like this? Go to the Breast Cancer Support Group.

@patclem

Anyone had treatment for chemo-induced chemotherapy and by who?
Had chemo, surgery and radiation for breast cancer. Neuropathy started before chemo was finished. Doctors kept
telling me it would go away and that there was no treatment for it. I finished all treatment November, 2022 and still have neuropathy. Walking helped some but now my left foot is numb again with tingling in fingers and toes. Anyone had treatment for chemo-induced neuropathy that helped?

Jump to this post

I'm not sure if this is what you have, but some of this information may be helpful

https://my.clevelandclinic.org/health/diseases/24105-hand-foot-syndrome
REPLY
@patclem

Anyone had treatment for chemo-induced chemotherapy and by who?
Had chemo, surgery and radiation for breast cancer. Neuropathy started before chemo was finished. Doctors kept
telling me it would go away and that there was no treatment for it. I finished all treatment November, 2022 and still have neuropathy. Walking helped some but now my left foot is numb again with tingling in fingers and toes. Anyone had treatment for chemo-induced neuropathy that helped?

Jump to this post

Hi Pat,
I moved your question about treatment for chemo-induce neuropathy to this existing discussion related to breast cancer.
- Chemo-induced Peripheral Neuropathy and Breast Cancer: https://connect.mayoclinic.org/discussion/neuropathy-11/

You may also be interested in these related discussions:
- Chemotherapy-induced neuropathy: What helps get rid of it?: https://connect.mayoclinic.org/discussion/chemotherapy-induced-neuropathy/
- Baclofen for Chemo-induced Peripheral Neuropathy? https://connect.mayoclinic.org/discussion/baclofen-users/
- Need hope: Neuropathy from chemo https://connect.mayoclinic.org/discussion/needshope/

I'm sorry to hear that the neuropathy has not yet subsided. Does it feel like it is getting worse or staying the same?

REPLY
@patclem

Anyone had treatment for chemo-induced chemotherapy and by who?
Had chemo, surgery and radiation for breast cancer. Neuropathy started before chemo was finished. Doctors kept
telling me it would go away and that there was no treatment for it. I finished all treatment November, 2022 and still have neuropathy. Walking helped some but now my left foot is numb again with tingling in fingers and toes. Anyone had treatment for chemo-induced neuropathy that helped?

Jump to this post

My neuropathy was caused by chemotherapy. It does not go away, but hopefully you can work to make it more tolerable and take medication for it. I exercise, stretch, yoga, and try to eat healthy. I have used cold laser therapy and shock wave therapy which lessened the degree of pain. There are several supplements, and or supplement regimens, that many people take and these regimens work for them. There are so many things to read, @johnbishop provides so many helpful links.
One of my chemo nurses told me that my neuropathy was not caused by chemotherapy. So. I never considered her a good source of health or any other information after that answer.

REPLY

Anyone had treatment for chemo-induced chemotherapy and by who?
Had chemo, surgery and radiation for breast cancer. Neuropathy started before chemo was finished. Doctors kept
telling me it would go away and that there was no treatment for it. I finished all treatment November, 2022 and still have neuropathy. Walking helped some but now my left foot is numb again with tingling in fingers and toes. Anyone had treatment for chemo-induced neuropathy that helped?

REPLY

Sorry about your neuropathy. Mine is chemo-induced neuropathy, it started before I was done with chemo and nurse n doctor kept telling me it would go away once I was done with treatment. Unfortunately, when they started me on the infusions to keep cancer away neuropathy only got worse. I had 2 treatments and then asked to lower dose which we did twice. After the second time I said I don’t want anymore, my symptoms kept getting worse, so we stopped. I no longer take anything. After surgery and radiation were done symptoms were no different. Finally started gabapentin, tried 300 mg bid but could not tolerate it so lowered to once a day which I can tolerate. I stopped for awhile due to illness they could not tell me what it was, I think I got Covid and not diagnosed so I suffered from after effects from that. I started back on gabapentin because neuropathy was getting worse, so am hoping it helps in the long run. Doctors telling me it would go away after treatment was done were wrong. Good luck to you.

REPLY

For any of you who are Mayo Clinic patients, you may be interested in this research study that @mugs24cancer made me aware of.

– Topical Cannabidiol for the Treatment of Chemotherapy-Induced Peripheral Neuropathy https://clinicaltrials.gov/ct2/show/NCT05388058

REPLY
@karendb

Hi again. I would also like to know if anyone else, after chemo for bc, had neausea 3 months after. I'm still suffering with it but mainly after I eat. I'm also still having radiation treatments. 8 to go.

Jump to this post

Weird,but someone told me that chemo is now used for a treatment for extreme and painful neuropathy. Could this be true?

REPLY
@kk57

@colleenyoung - I have had three of the four cycles. Yes, they have presented options (reduce Taxotere, replace Taxotere with adriamycin, Cytoxin only). Deciding what to do this week when my oncologist gets back from vacation. The CIPN is pretty bad in my feet and legs… and worsening.

Jump to this post

It is such a hard decision, KK57. Keep in mind that the dosage of Taxotere is based on numbers - averages of all patients. But for you, the optimal dosage may be too toxic. You mustn't think that by reducing or eliminating Taxotere for the final round means that you're not getting the optimal dosage. It just means they are making an adjustment that's right for you - enough chemo to kill the cancer cells and not too much that the toxicity leads to lower quality of life. I encourage you to have an honest and open conversation with your oncologist and express your fears and concerns.

REPLY
@colleenyoung

Hi kk57, I moved your question to this existing discussion in the Breast Cancer group called
"Chemo-induced Peripheral Neuropathy and Breast Cancer." I did this so that you can connect with other members like @elizm @karendb @cancersucks @marshabel @mugs24cancer and @cindylb, to name a few, who have had neuropathy related to breast cancer treatments. You may wish to scroll through the past messages to learn more. Also see the webinar that @staciej posted from the Foundation for Peripheral Neuropathy.

KK, is your team considering reducing the amount of chemo for the last treatment? Other options? How many cycles have you had?

Jump to this post

@colleenyoung - I have had three of the four cycles. Yes, they have presented options (reduce Taxotere, replace Taxotere with adriamycin, Cytoxin only). Deciding what to do this week when my oncologist gets back from vacation. The CIPN is pretty bad in my feet and legs… and worsening.

REPLY

Thanks @cathyhand. Appreciate your reply.

REPLY
Please sign in or register to post a reply.